Crohn’s Disease and Glaucoma

In my 30s, I remained on various doses of oral steroids for 2 ½ years.  At 39, I learned I had cataracts.  Ironically, because I’ve been on drugs that intentionally suppress my immune system since 1992, doctors are now reluctant to remove the steadily growing cataracts.  They fear that due to suppressed immunity, my eyes might not heal satisfactorily after cataract surgery.

About five years ago, my ophthalmologist started frowning after measuring the pressure in my eyes.  Since my 2 ½-year stint on steroids, I’ve tackled other Crohn’s flares with corticosteroids in addition to my normal arsenal.  One steroid was supposed to spare me most of the adverse effects associated with this class of drugs.  However, I still developed several of them.

The pressure in my eyes hovers on the borderline between the readings for one common type of glaucoma and the top of the normal range.  With each yearly computer scan, the optic nerve in each eye is thinner.  Since I also have dry macular degeneration, I find each vision appointment a bit stressful.

We watch.  And we wait.

If you have Crohn’s disease, you shouldn’t obsess about developing glaucoma.  The link between having this digestive disease and the risk of developing loss of vision is a reminder that with some drugs and some conditions, there is no free ride when it comes to avoiding complications.

Instead of worrying, be proactive.  Ask about potential side effects whenever a healthcare provider suggests using a new medication or a different combination of drugs.

If you decide to accept any risks indicated, make sure to tell all your medical providers about the medications you take, how much you take and how long you’ve taken them.  Then follow their recommendations about getting screened for any possible complications like glaucoma.

Leave a Reply

Your email address will not be published. Required fields are marked *